Skip Navigation

Menopause & Chemo/radiation

Hi, I'm Lenora

Can anyone share any experience with sudden menopause symptoms hitting all at one time! I have finished my treatments a few weeks ago. Now I’m having a lot of side effects that was not discussed.

  • Post #1
  • Mon Sep 23, 2019
Hi, I'm Betti

I went into instant menopause when I had my ovaries removed. Since I was only 45 they gave me a shot of Estrogen the day after surgery and the next month I started taking Premarin. I know if you have BC and Estrogen+ they won’t do that. I would recommend you talk with your doctor(s) and see if there is something you can take to ease the symptoms.

  • Post #2
  • Mon Sep 23, 2019
Hi, I'm Walkerlady1

I had to have 20 radiation treatments that ended in July. I had one menstrual cycle after that and not had another one since. Hot flashes, more tired than normal. I just turned 43 at the end of August so its kindly wired but not to bad to handle.

  • Post #3
  • Wed Sep 25, 2019
Hi, I'm pearcys74

My cycle stopped literally the day I started chemo back in February and never came back. Hot flashes started a few weeks later. I have had less energy but that could be the chemo and radiation that I did in February and March. Not sleeping as well either lately but I also think that may be the hot flashes. I had a complete hysterectomy 5 weeks ago at 44 due to genetic issues. I recently started an over the counter med – Amberen for menopause symptoms.

  • Post #4
  • Wed Sep 25, 2019
Ty
Ty
Hi, I'm Ty
Ty

I am 47 and menopause kicked for me in Oct 2018, during my chemo treatments. Fortunately, my oncologist did a great job of warning me and tracking my symptoms upon the onset of menopause. The most serious side effects I experienced were hot flashes and depression. I was immediately prescribed me Venlafaxine HCL ER (Effexor XR), a combo drug for both hot flashes and depression and, prayerfully, my symptoms subsided within a couple of weeks.

As of August 2019 I am cured of cancer and have completed radiation. I’ve since had a hysterectomy, so now I am in permanent menopause. It’s been almost a year since I started taking the Venlafixine. Subsequently, I questioned my OBGYN whether or not I should continue taking Venlaxfine since it is a controlled substance and there are other uncontrolled drugs that could be prescribed to manage the hot flashes. She advised me to continue to take it for now as I adjust to my “new normal” life.

  • Post #5
  • Sun Sep 29, 2019
Hi, I'm CYNTHIA S.

Menopause has some horrendous effects. I’ve heard bio-identical hormones are oftentimes helpful. I never did try them however but friends gave rave reviews. I slogged through menopause with over the counter herbs, etc. My GYN at the time was pretty ineffective for help. I commiserate with all of you. It was the worst thing ever to go through.

  • Post #6
  • Sat Oct 5, 2019
Hi, I'm Betti

I don’t know if you’d want to do bio-identical hormones if your tumor was being fed by Estrogen &/or Progesterone.

  • Post #7
  • Sun Oct 6, 2019
Hi, I'm Christy

I was diagnosed with Ovarian Cancer a year ago. I had a complete hysterectomy last May. My doctor recommended using Black Cohosh from the health food store. It helps. Black Cohosh from the health food store works much better than Black Cohosh from a department store. Do ask your doctor before starting Black Cohosh.

  • Post #8
  • Tue Oct 8, 2019
Amy
Amy
Hi, I'm Amy
Amy

It’s so frustrating that we aren’t warned about symptoms and side effects. I asked one doc why I wasn’t warned of some side effects I was experiencing, and she said because not everyone gets them. So those of us we do get to wonder what’s going on.

Anyway, I had surgically induced menopause when I had ovarian cancer at age 45. I wanted to try to get through it without hormone replacement therapy because of all the hoopla about it being so bad for us. Well, that approach didn’t work. I started getting migraines almost every day. I’d had migraines before, but not nearly that often. I also had the most horrible mood swings. I either felt like curling up on the couch in a fetal position and crying or murdering anybody who looked at me crosswise. Between those 2 things, it was just not feasible to forego HRT so my doc started me on a fairly low dose estrogen patch. It was like a miracle.

That said, if you have a cancer that’s hormone sensitive like a lot of breast cancers, you can’t be on HRT. I had to stop mine abruptly when I got diagnosed with breast cancer. I hope that’s not your case. There are some other drugs that can help. The antidepressant Effexor helps with hot flashes as does the Gabapentin which is normally used to treat seizures and neuropathy.

The first thing I’d do is go back to my doc and get all of my questions answered. Good luck. I hope you get some help.

  • Post #9
  • Sat Oct 12, 2019

I agree with you. We are given some paperwork…..its this and possibly that…..we are all navigating on our own.

  • Post #10
  • Sat Oct 12, 2019

Add to Discussion

Sign in or Join (free) to add to this discussion. Add to this discussion